Virginia, 2014

High Wind in Virginia, March 30, 2014

March 30, 2014 · NWS RNK · 9 events in 9 counties and zones

Surface low pressure tracking northeast across the central Appalachians combined with energy diving in from the northwest to result in a deep upper low that slowly moved east of the Blue Ridge to off the Mid-Atlantic coast. The system was preceded by shallow convective shower bands before the trailing strong cold front punched across the mountains in the early morning hours resulting in bursts…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Surface low pressure tracking northeast across the central Appalachians combined with energy diving in from the northwest to result in a deep upper low that slowly moved east of the Blue Ridge to off the Mid-Atlantic coast. The system was preceded by shallow convective shower bands before the trailing strong cold front punched across the mountains in the early morning hours resulting in bursts of very strong north to northwest winds which topped 65 mph in spots along the southern Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 30, 3:38 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 30, 3:38 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 AM EDT SUN MAR 30 2014

.SYNOPSIS...
AN UPPER LEVEL LOW WILL SHIFT OFF THE COAST TODAY. HIGH PRESSURE
WILL RETURN TO THE AREA LATE TONIGHT AND MONDAY. A FRONT MOVES
THROUGH BY TUESDAY NIGHT BUT LOOKS DRY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 340 AM EDT SUNDAY...

OVERALL...MARCH IS TRYING TO GO OUT LIKE A LION...BUT IT WILL HAVE
TO SETTLE FOR THE DAY BEFORE THE END OF THE MONTH.

RADAR THIS MORNING SHOWS THE DEFORMATION ZONE PRECIP LIFTING NWD
ACROSS THE ALLEGHANY HIGHLANDS SOUTHEAST TOWARD SOUTHSIDE VA. THE
PRECIP OVER THE MOUNTAINS HAS CHANGED TO ALL SNOW...BUT SO FAR
LITTLE ACCUMULATION REPORTS...ALTHOUGH THINK MORE WILL BE COMING IN
AS WE HEAD TOWARD DAYLIGHT HOURS. NICE CYCLONIC FLOW SEEN IN THE
RADAR ECHOES AS WELL...WITH UPSLOPE WELL UNDER WAY OVER THE NC
MTNS...NWD INTO SE WV.

HAVE NOT MADE ANY ADDITIONAL CHANGES TO THE HEADLINES...BUT THE
WINDS WILL BE HIT AND MISS THIS MORNING THANKS TO THE CLOUD COVER.
AS WE HEAD THRU THE DAY...THE UPPER LOW WILL MOVE EAST OF THE
DELMARVA WITH STRONG NVA ARRIVING WHICH HELPS TO MIX OUT THE CLOUDS.
FORECAST MOS GUIDANCE AND BUFKIT SOUNDINGS STILL SUGGEST STRONG
WINDS ESPECIALLY THIS AFTERNOON. SOME AREAS WILL NOT REALLY GET TO
ADVISORY OR WARNING LEVELS BUT GIVEN WET GROUNDS...WIND SPEEDS JUST
BELOW WILL CAUSE SOME PROBLEMS. WHERE THE WARNING IS IN
PLACE...THINK 50 TO 60 MPH GUSTS ARE LIKELY AND FEEL THAT TREES ARE
GOING TO BE BLOWN DOWN. HOPEFULLY...NO DAMAGE TO HOMES OR BUSINESSES
WILL OCCUR. ADVISORY AREAS WILL BE MORE FORTUNATE BUT EXPECT SOME
TREE DOWN REPORTS AS WELL.

THE SNOW WILL ALSO TAPER OFF THIS AFTERNOON AS THE UPPER LOW MOVES
AWAY. STILL LOOKS LIKE ELEVATIONS ABOVE 3000 FT WILL GET AS MUCH AS
6 INCHES WHEN ALL IS SAID AND DONE...ESPECIALLY WRN GREENBRIER.
MOIST/WET GROUND WILL HAVE SOME IMPACT ON STICKING...BUT RATE SHOULD
BE HIGH ENOUGH TO GIVE THE HIGHER VALLEYS IN THE WEST A 1-2 INCH
COATING. THOUGH NO ADVISORY IS IN PLACE FOR SNOW ALONG THE BLUE
RIDGE...THINK LOCATIONS SUCH AS POOR MOUNTAIN...PEAKS OF OTTER AND
APPLE ORCHARD MOUNTAIN COULD SEE 1 TO 3 INCHES OF SNOW.

HIGHS TODAY WILL BE TRICKY GIVEN COLD AIR ADVECTION THIS
MORNING...THEN NEUTRAL ADVECTION THIS AFTERNOON...PLUS LATE MARCH
SUN AND DOWNSLOPE. WENT WITH MID 50S EAST OF THE BLUE RIDGE...TO 40S
WEST...WITH 30S IN THE HIGHEST ELEVATIONS FROM BEECH MTN NC...MOUNT
ROGERS VA AND THE WRN SLOPES OF GREENBRIER COUNTY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 329 AM EDT SUNDAY...

THE CLOSED LOW THAT WILL TRACK OVER THE FORECAST AREA TODAY WILL
BECOME AN OCCLUDED LOW OFF THE DELMARVA COAST THIS EVENING. THE
ASSOCIATED PRECIPITATION WITH THIS SYSTEM SHOULD BE EAST OF THE
PIEDMONT BY SUNSET. MEANWHILE...HIGH PRESSURE WILL DRIFT EAST OVER
THE OHIO-TENN VALLEYS TONIGHT. THE PRESSURE GRADIENT BETWEEN THESE
TWO SYSTEMS WILL CONTINUE TO PRODUCE WINDY/GUSTY CONDITIONS INTO THE
EVENING. THE PRESSURE GRADIENT STARTS TO LOOSEN AFTER MIDNIGHT
ALLOWING WINDS TO WEAKEN ACROSS THE FOOTHILLS AND PIEDMONT. WINDY
CONDITIONS WILL REMAIN ACROSS THE MOUNTAINS...PARTICULARLY ALONG THE
BLUE RIDGE INTO THE EARLY MORNING HOURS MONDAY. OVERNIGHT MIXING
WILL KEEP RIDGE TOP TEMPERATURES MILDER THAN THE VALLEYS. MOUNTAIN
VALLEY TEMPERATURES WILL RANGE IN THE M/U20S WHILE RIDGES RANGE
BETWEEN 30F-35F. EVEN THOUGH THE WINDS RELAX IN THE EAST EARLY...NOT
AN IDEAL SITUATION FOR RADIATIONAL COOLING...THEREFORE KEPT
OVERNIGHT TEMPERATURES IN THE 30S.

WHAT A DIFFERENCE A DAY MAKES WITH MONDAYS HIGH TEMPERATURES IN THE
60S ACROSS THE WEST AND U60S-L70S IN THE EAST. RELATIVE HUMIDITIES
WILL DROP INTO THE 20S MONDAY AFTERNOON WHILE NORTHWEST WINDS PEAK
BETWEEN 10-15 MPH. WARMER TUESDAY WITH TEMPERATURES PUSHING 70F
ACROSS THE MOUNTAINS AND WIDESPREAD 70S EAST. HUMIDITY LEVELS
SLIGHTLY HIGHER AROUND 30 PERCENT TUESDAY WITH THE LOW LEVEL FLOW
COMING FROM THE SOUTHWEST. BOTH DAYS LOOK IDEAL FOR PRESCRIBE BURNS
WITH THE STRONGER TRANSPORT WINDS OCCURRING TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 1145 AM EDT SATURDAY...

BROAD UPPER RIDGING TO REMAIN IN PLACE UNTIL NEAR THE END OF THE
PERIOD WITH SURFACE HIGH PRESSURE OFF THE SE COAST AND MEAN
TROUGHING ACROSS THE CENTRAL AND SW STATES. WILL SEE A WEAK SURFACE
FRONT PUSH SOUTH OF THE REGION WEDNESDAY AS A WAVE PASSES WELL TO
THE NORTH AND HEIGHTS DIP A BIT. HOWEVER THIS BOUNDARY INITIALLY DRY
WITH ONLY WEAK HIGH PRESSURE TO THE NW WHICH SHOULD DO LITTLE TO
DETER VERY WARM TEMPS FOR MIDWEEK. FRONT LOOKS TO LIFT BACK NORTH
THROUGH THE REGION THURSDAY AS STRONGER LOW PRESSURE PIVOTS TOWARD
THE UPPER MIDWEST. BAND OF DEEPER MOISTURE/LIFT MAY TEND TO SPILL
DOWN THE BAROCLINIC ZONE FROM THE WEST SO BUMPED UP POPS STARTING
THURSDAY MORNING...CONTINUING INTO THURSDAY EVENING WITH MOISTURE
AROUND AND WEAK IMPULSES SLIDING BY. STRONGER COLD FRONT WITH THE
WAVE TO THE WEST WILL APPROACH FRIDAY AND SHOULD PASS ACROSS THE
AREA FRIDAY NIGHT INTO EARLY SATURDAY PER THE FASTER EC. EXPECT PRE-
FRONTAL BAND OF SHRA TO AFFECT MUCH OF THE REGION BY FRIDAY
AFTERNOON WITH SOME ISOLATED TSRA POSSIBLE SOUTH AND SW SO RUNNING
WITH CHANCE TO LOW LIKELY POPS INTO FRIDAY EVENING. BOUNDARY LOOKS
TO GET FAR ENOUGH SE TO ALLOW DRYING ON SATURDAY WITH ONLY SOME
EARLY CLOUDS/-SHRA MAINLY NW AND CLEARING ELSW PENDING LATER RUNS.

GOOD SOUTH TO SW FLOW SHOULD FINALLY BRING TEMPS UP TO SPRING LEVELS
AND ALLOW THEM TO STAY THERE WITH HIGHS MOSTLY 70S EXCEPT COOLING TO
60S SATURDAY BEHIND THE FRONT. LOWS WELL ABOVE FREEZING AND PERHAPS
STAYING ABOVE 50 OUT EAST DURING MIDWEEK.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
AS OF 140 AM EDT SUNDAY...

WILL SEE SNOW SHOWERS IN THE MTNS WITH RAIN MIXING WITH SNOW AT
ROANOKE B4 CHANGING TO ALL SNOW AROUND 11Z...AND MIXING WITH SNOW
AT LYH AT THE SAME TIME. PRECIP WILL BE MOVING OUT OF THE EAST
LATER THIS MORNING...ALTHOUGH MODELS DO LINGER THE
DEFORMATION/WRAPAROUND OVER LYH INTO MIDDAY.

CIGS SHOULD STAY MVFR MOST LOCATIONS BUT IFR IN THE BLF AREA.
VSBYS SHOULD ALSO BE IFR AT BLF AS WELL AS THEY WILL GET BETTER
UPSLOPE ENHANCEMENT THIS MORNING.

WINDS WILL BE A BIG ISSUE AS WELL WITH GUSTS OVER 40 KNOTS
ANTICIPATED OVER MUCH OF THE REGION. SEEMS ROA/BCB WILL HAVE THE
BEST THREAT OF THIS...WITH LYH SOMEWHAT...AND HAVE DAN/BLF/LWB
STAYING BELOW 40 KNOTS...BUT NONETHELESS TURBULENCE IS GOING TO BE
SVR THROUGH THIS TAF PERIOD. WINDS WILL SUBSIDE SUNDAY EVENING AS
INVERSION SETS UP AND STRONGEST WINDS EXIT AS THE LOW PULLS AWAY
FROM THE MID ATLANTIC COAST.

PRECIP AND IMPROVING CIGS WILL OCCUR THIS AFTERNOON ACROSS THE
BOARD...WITH CLOUDS EXITING LYH LAST.

EXTENDED AVIATION DISCUSSION...
GENERALLY VFR CONDITIONS SUN NIGHT UNTIL THU OR FRI...WHEN A SLOW
MOVING FRONTAL SYSTEM WILL REACH THE AREA FROM THE WEST/NORTH AND
BRING INCREASING LIKELIHOOD OF MVFR CIGS...ESPECIALLY EASTERN WV.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 10 PM EDT THIS EVENING FOR VAZ009-
     012>020-022-032-033.
     WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     VAZ007-009>012-015-018>020.
     WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ007-010-011-
     023-024-034-035-043>047-058-059.
NC...HIGH WIND WARNING UNTIL 10 PM EDT THIS EVENING FOR NCZ001>003-
     018-019.
     WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     NCZ001-018.
     WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NCZ004>006-020.
WV...WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     WVZ042>045.
     WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR WVZ042>045.
     WINTER STORM WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR WVZ042-
     043-045.

&&

SYNOPSIS...NF/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...JH
AVIATION...MBS/RAB/WP
Hazardous weather outlook, Mar 30, 2:54 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 AM EDT SUN MAR 30 2014

WVZ042-043-045-310800-
MERCER-SUMMERS-GREENBRIER-
354 AM EDT SUN MAR 30 2014

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-WVZ044-310800-
TAZEWELL-BLAND-GILES-MONROE-
354 AM EDT SUN MAR 30 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-310800-
CRAIG-ALLEGHANY VA-BATH-
354 AM EDT SUN MAR 30 2014

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ009-012-015-310800-
ASHE-WATAUGA-SMYTH-WYTHE-GRAYSON-
354 AM EDT SUN MAR 30 2014

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-003-019-VAZ013-014-016-017-022-032-033-310800-
ALLEGHANY NC-SURRY-WILKES-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-
354 AM EDT SUN MAR 30 2014

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ023-024-034-035-043>047-058-059-310800-
STOKES-ROCKINGHAM-CASWELL-YADKIN-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
354 AM EDT SUN MAR 30 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 30, 1:35 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 AM EDT SUN MAR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     SLEET            1 NW COVINGTON CITY     37.79N  80.00W
03/30/2014  M0.0 INCH        CITY OF COVINGTON  VA   LAW ENFORCEMENT

            SLEET 12A-2A...CHANGING TO SNOW. ACCUMULATING ON
            ELEVATED SURFACES NOT ROADS

&&

EVENT NUMBER RNK1402056

RCS
Local storm report, Mar 30, 4:52 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EDT SUN MAR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     NON-TSTM WND GST BOONE                   36.21N  81.67W
03/30/2014  M63 MPH          WATAUGA            NC   AWOS

&&

EVENT NUMBER RNK1402057

WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Patrick

When
March 30, 4:52 AM EST to 7:15 PM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Four trees were blown down, three onto power lines. Hillsville Airport (KHLX) AWOS gusted to 56 mph at 0935 AM EST.

High Wind, Franklin

When
March 30, 5:30 AM EST to 8:15 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Two trees were reported down from high winds.

High Wind, Alleghany

When
March 30, 7:26 AM EST to 7:15 PM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Two trees were reported down on Upper Rich Patch Road due to strong winds.

High Wind, Bath

When
March 30, 9:00 AM EST to 7:15 PM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Two trees were reported down at Douthat State Park from strong winds.

High Wind, Floyd

When
March 30, 10:00 AM EST to 8:15 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Two trees were reported down near Alum Ridge from high winds.

High Wind, Carroll

When
March 30, 10:30 AM EST to 7:15 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A plywood and tin roof was blown off a small home on Beauty Shop Road near I-77. A metal overhang at a small grocery store also blew down. Hillsville Airport (KHLX) AWOS gusted to 56 mph at 0935 AM EST.

High Wind, Craig

When
March 30, 12:30 PM EST to 7:30 PM EST
Where
Craig forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Several trees were blown down due to high winds near the Pines Campground along Virginia State Route 617.

High Wind, Roanoke

When
March 30, 1:16 PM EST to 10:15 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

A number of trees that were blown down in Salem also brought down some power lines along Central Avenue. The peak wind gust at Roanoke Airport ASOS (KROA) was 50 mph at around 9 PM (EST).

High Wind, Grayson

When
March 30, 2:15 PM EST to 7:15 PM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Two trees reported down from high winds, near Independence and Elk Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506035, 506053, 506047, 506051, 506049, 506042, 507879, 506258, 506036.